Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 30, NWS Springfield, MO

May 17, 20207 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 17, 2020, 2:43 AM CDT for 7 counties in Missouri. It was in force for 9 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2020, 2:43 AM CDT (07:43 UTC)
Expired
May 17, 2020, 11:45 AM CDT
In force
9 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Laclede County, MO, Ozark County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:59 AM CDTFLASH FLOOD2 Ne Prescott, MODELAYED REPORT. HIGHWAY BB CLOSED DUE TO FLOODING ALONG BOONE CREEK.
May 17, 7:30 AM CDTFLASH FLOOD3 Nw Ava, MOVIDEO SHOWED COWSKIN CREEK WELL OUT OF ITS BANKS WITH RAPIDLY FLOWING WATER NORTHWEST OF AVA.
May 17, 7:45 AM CDTFLASH FLOOD4 Wnw Ava, MOPICTURE OF COWSKIN CREEK OUT OF ITS BANKS AND RAPIDLY FLOWING OVER THE HIGHWAY Y LOW WATER CROSSING AT SEVERAL FEET IN DEPTH.
May 17, 8:04 AM CDTFLASH FLOOD4 Nnw Brushyknob, MOPICTURE OF SEVERAL FEET OF WATER FLOWING OVER HIGHWAY U AT THE BRYANT CREEK LOW WATER CROSSING.
May 17, 8:20 AM CDTFLASH FLOOD5 Sse Sycamore, MOHIGHWAY H CLOSED DUE TO FLOODING OVER THE NORTH FORK RIVER LOW WATER CROSSING.
May 17, 8:21 AM CDTFLASH FLOOD1 Ne Sycamore, MOHIGHWAY 181 CLOSED DUE TO FLOODING OVER THE BRYANT CREEK LOW WATER CROSSING.
May 17, 9:58 AM CDTFLASH FLOOD5 Nnw Ava, MOPICTURE OF FLOODING ON COUNTY ROAD 514 AT THE COWSKIN CREEK LOW WATER CROSSING. ROAD IS IMPASSIBLE.
May 17, 11:23 AM CDTFLASH FLOOD3 S Brushyknob, MOPICTURE OF HUNTER CREEK OUT OF ITS BANKS AND FLOWING OVER HIGHWAY AB NEAR THE VERA CRUZ ACCESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 196 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS53 KSGF 170743
FFWSGF
MOC043-067-105-153-215-225-229-171645-
/O.NEW.KSGF.FF.W.0030.200517T0743Z-200517T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
243 AM CDT Sun May 17 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Ozark County in southwestern Missouri...
  Southeastern Webster County in southwestern Missouri...
  Douglas County in southwestern Missouri...
  Wright County in southwestern Missouri...
  Southeastern Christian County in southwestern Missouri...
  Southeastern Laclede County in southwestern Missouri...
  Texas County in south central Missouri...

* Until 1145 AM CDT Sunday.

* At 241 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen across portions of the area. Additional rainfall 
  amounts of one to four inches are expected through sunrise. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

This warning includes but is not limited to the following low water
crossings...
Route E north of Highway 38 at The Gasconade River...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
Route Y at Cowskin Creek 3 miles west of Ava...
and Highway 181 at Bryant Creek northeast of Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3681 9277 3682 9316 3748 9252 3760 9225
      3760 9177 3742 9175 3705 9209 3679 9210
      3679 9212 3650 9212 3650 9277

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR

$$

Schaumann
2 follow-up statements
221 
WGUS73 KSGF 170957
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
457 AM CDT Sun May 17 2020

MOC043-067-105-153-215-225-229-171645-
/O.CON.KSGF.FF.W.0030.000000T0000Z-200517T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Webster MO-Douglas MO-Wright MO-Christian MO-Laclede MO-
Texas MO-
457 AM CDT Sun May 17 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT SUNDAY
FOR OZARK...SOUTHEASTERN WEBSTER...DOUGLAS...WRIGHT...SOUTHEASTERN
CHRISTIAN...SOUTHEASTERN LACLEDE AND TEXAS COUNTIES...

At 454 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen. An additional one to two inches of rainfall is expected 
between 5 AM and 8 AM, with the heaviest rain falling from 
Thornfield into Ava and Mansfield. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

This warning includes but is not limited to the following low water
crossings...
Route E north of Highway 38 at The Gasconade River...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
Route Y at Cowskin Creek 3 miles west of Ava...
and Highway 181 at Bryant Creek northeast of Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3681 9277 3682 9316 3748 9252 3760 9225
      3760 9177 3742 9175 3705 9209 3679 9210
      3679 9212 3650 9212 3650 9277

FLASH FLOOD...RADAR INDICATED

$$

Schaumann
715 
WGUS73 KSGF 171640
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1140 AM CDT Sun May 17 2020

MOC043-067-105-153-215-225-229-171647-
/O.EXP.KSGF.FF.W.0030.000000T0000Z-200517T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Webster MO-Douglas MO-Wright MO-Christian MO-Laclede MO-
Texas MO-
1140 AM CDT Sun May 17 2020

...THE FLASH FLOOD WARNING FOR OZARK...SOUTHEASTERN WEBSTER...
DOUGLAS...WRIGHT...SOUTHEASTERN CHRISTIAN...SOUTHEASTERN LACLEDE AND
TEXAS COUNTIES WILL EXPIRE AT 1145 AM CDT SUNDAY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. An Areal Flood Warning will be issued to replace the 
Flash Flood Warning as flooding is ongoing across the warned 
area. 
Please continue to heed any remaining road closures.

LAT...LON 3681 9277 3682 9316 3748 9252 3760 9225
      3760 9177 3742 9175 3705 9209 3679 9210
      3679 9212 3650 9212 3650 9277

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:52 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 16, 11:52 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1152 PM CDT Sat May 16 2020

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM CDT Sat May 16 2020

Main concern will be showers/thunderstorms with heavy rain and
additional flooding potential tonight into Sunday. The good news
is a front should sweep through with drier weather late Sunday and
for much of the upcoming week.

A weak upper level disturbance now over central MO has produced
an area of multicell-scattered convection over the eastern cwfa.
High moisture content in the atmosphere/precipitable water has led
to efficient/heavy rain producing cells that have produced
localized flooding. More scattered showers/storms are expected
this afternoon into the evening. HRRR/HRRR v4 cams seem to be
handling the general picture okay. MLcape values of around 1000
j/kg this afternoon with sfc temperatures in the mid 70s and
modest shear could produce a stronger storm or two with hail, but
overall the focus will be more on localized heavy rain and flash
flooding. The heavy rain/flooding will not be widespread, but it
cold be locally intense.

For tonight, an upper low will lift north into western AR with an
upper level shear axis becoming better defined over the MO Ozarks.
Precip is expected to shift northeast along and east of the shear
axis with time tonight with some additional heavy rain potential
east of a Cassville to Springfield to Osage Beach line through
early Sunday.

Finally a northern stream shortwave will support a cold frontal
passage late tonight and Sunday morning finally putting an end to
the rain. Gusty northwest winds will occur behind the front, but
nothing overly impactful.

.LONG TERM...(Sunday Night through Saturday)
Issued at 200 PM CDT Sat May 16 2020

Temperatures will be cool to start the period with an upper level
low cutting off to our east. A highly amplified blocking upper
level pattern over the CONUS will "slow the weather down a bit"
with a moderating temperatures as a slow moving upper level ridge
builds into our area later in the week. Overall it looks dry for
the work week. We have some modest rain chances late in the week
as the blocking pattern breaks down, but right now nothing highly
impactful is expected for this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1141 PM CDT Sat May 16 2020

Next round of moderate to heavy rain was pushing into the area as
upper level axis was lifting northwest into south central MO. This
area of rain will mainly affect areas southeast of I44 tonight as
another upper level wave begins to move in from the northwest and
shift the moisture axis eastward. For aviation purposes, this area
of showers and thunderstorms will mainly affect the BBG terminal
and SGF will be on the western fringes. BBG will likely dip into
IFR conditions with the convection and SGF/JLN will likely have
some MVFR conditions. Things should start to improve during the
afternoon hours on Sunday, however a northwest wind gusting to 25
kts will be possible behind the frontal boundary. VFR conditions
are expected by mid to late afternoon and thereafter.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 11 AM CDT Sunday for MOZ070-071-081>083-
     091-092-095>098-103>106.

KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, May 16, 7:56 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
756 PM CDT Sat May 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
756 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Showers and a few thunderstorms with heavy rain will remain
possible over the area tonight. The next round of heavier rain
will start pushing north into southern Missouri from Arkansas
later this evening and overnight.

Due to already saturated soils from earlier heavy rain, some
flooding will be possible, especially over south central Missouri
tonight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain is expected to end from west to east Sunday morning and
early in the afternoon as a cold front moves through the area.
Ongoing residual flooding will be likely in some areas Sunday and
Sunday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:34 PM CDTRiver Flood WarningSGFPulaski53 hr
May 16, 8:21 PM CDTFlash Flood WatchSGFChristian, Dent, Douglas, Howell, Laclede, Oregon and 9 more15 hr
May 16, 8:33 PM CDTAreal Flood AdvisorySGFBenton, Hickory3 hr
May 16, 9:33 PM CDTRiver Flood WarningSGFPhelps70 hr
May 16, 10:48 PM CDTAreal Flood WarningSGFChristian, Greene, Stone6 hr
May 17, 12:40 AM CDTRiver Flood WarningSGFStone43 hr
May 17, 3:19 AM CDTAreal Flood AdvisorySGFDent, Howell, Oregon, Shannon, Texas9 hr
May 17, 4:22 AM CDTAreal Flood AdvisorySGFLaclede, Webster, Wright3 hr
May 17, 4:33 AM CDTAreal Flood WarningSGFChristian, Greene, Stone9 hr
May 17, 4:50 AM CDTFlash Flood WarningSGFTaney7 hr
May 17, 7:22 AM CDTRiver Flood WarningSGFPulaski24 hr
May 17, 11:43 AM CDTAreal Flood WarningSGFChristian, Douglas, Laclede, Ozark, Texas, Webster and 1 more12 hr
May 17, 11:46 AM CDTAreal Flood WarningSGFTaney12 hr
May 17, 12:12 PM CDTAreal Flood AdvisorySGFDent, Howell, Oregon, Shannon, Texas23 hr
May 17, 2:32 PM CDTRiver Flood WarningSGFShannon10 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.